I’m a 47-year-old female in good overall health. About six months ago, I began to take several supplements, one of which was vitamin E (200 IU). I had no noticeable adverse reactions to any of the supplements. About 10 days ago, I started taking 400 IU of vitamin E. Right about the same time as this increase, I began having painful stomach cramps, diarrhea, nausea and tiredness. After a week of this, someone suggested that the vitamin E might be the cause. I have stopped taking it and have even avoided foods high in vitamin E. Three days later, I’m still having the diarrhea and other symptoms. If the vitamin E was the cause of the symptoms, shouldn’t they have gone away by now?

Vitamin E is a fat-soluble vitamin, so it is possible for levels to build up in the body if it’s taken in high doses for long periods of time. However, toxic effects are unlikely at less than 1,500 IU daily, which is far higher than what you have been taking. Bleeding is one risk at high doses, as is a theoretical deficiency of vitamin A and D.

I think it is far more likely that you happened to get a case of gastroenteritis — inflammation of the stomach or intestines, often caused by a virus. It’s unlikely to be due to the vitamin E.

However, since vitamin E supplementation hasn’t been shown to improve any of the many conditions it has been studied for, I don’t recommend that you continue to take it.

Go easy on eating for a few days after gastroenteritis: The time-tested BRAT diet — bananas, white rice, peeled apples and dry toast — is effective. You can get enough fluid through water or apple juice, along with some salt, like chicken or vegetable broth.

I was told that due to the way our food is processed and grown, most people lack magnesium and should take a magnesium supplement. Should I? I read that one symptom of low magnesium can be constipation or irregularity.

The prevalence of low magnesium depends on the population. About 2 percent of the general population has low magnesium levels, but among people with diabetes, the rate is about 25 percent. In people who abuse alcohol, the prevalence may be as high as 30 percent to 80 percent.

Some diuretics used for high blood pressure predispose a person to magnesium deficiency. High magnesium foods include leafy green vegetables, nuts, cereals and avocados.

The most common symptoms of severe low magnesium are loss of appetite and muscle tremors and weakness. Magnesium is necessary for potassium and calcium balance, so these can be deficient in cases of low magnesium.

Since only a small amount of body magnesium is in the blood, magnesium deficiency should be considered in people with unexplained low calcium and potassium.

Low magnesium is rare in nondiabetic people who eat a good diet. I don’t recommend magnesium supplementation for low-risk people with no symptoms.

Symptoms of low magnesium should be evaluated by a physician and not self-treated. Only those with diagnosed low magnesium should take a magnesium supplement.

Dr. Keith Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2019 North America Synd., Inc.

0
0
0
0
0

Load comments